Minnesota, 2006

Winter Storm in Minnesota, March 12 to 13, 2006

March 12 to 13, 2006 · NWS FSD · 8 events in 8 counties and zones

Snowfall of 4 to 8 inches was accompanied by increasing winds which gusted to around 35 mph. The winds caused low visibilities in blowing snow during the latter part of the snowfall.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 4 to 8 inches was accompanied by increasing winds which gusted to around 35 mph. The winds caused low visibilities in blowing snow during the latter part of the snowfall. Drifting snow also added to travel problems. Several schools cancelled or delayed classes for a day, and some businesses also closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 12, 10:50 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 12, 10:50 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CST SUN MAR 12 2006

.DISCUSSION...WILL BE MAKING CHANGES TO CURRENT ADVISORIES AND
WARNINGS. +SN NOW IN PORTIONS OF CNTRL AND SW SD BEGINNING TO
EXTENDED INTO THE NWRN CWA...HON AREA. BOTH GFS AND NAM HAVE A
REASONABLE GRASP WITH AROUND A HALF INCH OF QPF THROUGH 00Z THIS
EVENING...WILL BE UPGRADING THIS AREA TO A WINTER STORM WARNING. ONE
CAVEAT IS WITH REGARDS TO AVAILABILITY OF MOISTURE...DYNAMIC LOOK
GREAT WITH THIS SYSTEM...HOWEVER SRN REACHES OF THE CWA STILL HAVING
A TOUGH TIME SATURATING...PARTICULARLY DUE TO CONVECTION ACROSS NE
KS AND ERN NEBRASKA. BEST FRONTOGENETIC BAND WILL SHIFT FROM EAST
WEST ORIENTED TO MORE NORTH SOUTH THIS EVENING...BOTH NAM AND GFS
SET BAND NEAR TO JUST EAST OF I-29 AFTER 00Z AND THEN SLIDES EAST
OVERNIGHT. SOME OF THE WORST CONDITIONS MAY OCCUR ACROSS SW MN LATE
TONIGHT WITH COMBINATION OF SNOW AND STRONG NRLY WINDS. WINDS WILL
INCREASES IN EARNEST THIS EVENING A SURFACE LOW INTENSIFIES AND
GRADIENT INCREASES. WILL CONTINUE WITH WINTER STROM WARNING FOR THE
NE CWA...EXTENDING THROUGH 9AM MONDAY WITH WRAP AROUND PRECIP AND
STRONG WINDS. WINTER WEATHER ADVISORY FOR NW IA THROUGH SAME TIME
PERIOD...AS SNOW AMOUNTS ARE EXPECTED TO BE LESS.

&&

.PREV DISCUSSION...

STRONG UPPER LEVEL WAVE WORKING INTO AZ EARLY THIS MORNING...AND
WILL SPREAD ONTO THE PLAINS THIS AFTERNOON. MODELS CONTINUE TO BE
VERY CONSISTENT IN PLACEMENT OF MAIN UPPER LEVEL DYNAMICS. STRONGEST
300-400MB DIV Q MOVES FROM NORTHEAST COLORADO AT 12Z INTO NORTHWEST
IOWA AT 00Z. SAME GOES FOR THE TROP HEIGHT...WITH TROP HEIGHT JUST A
LITTLE FARTHER SOUTH THAN MAIN QG FORCING. CONVECTIVE CLOUDS/LIGHT
PRECIP BREAKING OUT OVER NORTHERN KS/SOUTHERN NE COINCIDENT WITH
800-750MB INSTABILITY AND INITIAL PUSH OF UPPER LEVEL DYNAMICS ONTO
THE PLAINS. AT THIS TIME...WILL BE GEARING HEAVIEST PRECIPITATION
TOWARDS THE 800-750MB LAYER...WHICH SHOWS A TREMENDOUS AMOUNT OF
INFERRED INSTABILITY ADVECTION LATE THIS AFTERNOON AND EVENING ALONG
WITH WHAT APPEARS TO BE GREAT INTERACTION WITH UPPER LEVEL DYNAMICS.
WILL FOLLOW THE TEMPERATURE GRADIENT MAGNITUDE VS. FRONTOGENESIS AS
FRONTOGENESIS SEEMS TO HAVE A LOT OF NOISE AND...ESPECIALLY ON THE
GFS...IS CONTAMINATED BY CONVECTION. LOOKING AT THE ENSEMBLE
PROBABILITY OF GREATER THAN A HALF AN INCH...WHICH APPEARS TO BE
HEAVILY WEIGHTED BY THE ETA MEMBERS...PLACES A 90% CHANCE FOR
GREATER THAN A HALF AN INCH OF QPF FOR SW MN AND EXTREME EASTERN SD
LATE THIS AFTERNOON THROUGH ABOUT 12Z MONDAY MORNING. SO...100 POPS
FOR A HUNDRETH LOOK PRETTY GOOD.

WHICH BRINGS US TO THE POTENTIAL FLY IN THE OINTMENT...ALWAYS SEEMS
TO BE ONE AND PROBABLY ALWAYS WILL BE ONE...POTENTIAL CONVECTION TO
THE SOUTH. GFS REALLY BLOWS UP CONVECTION THIS MORNING OVER
NORTHEAST KS...THEN FEEDS THIS NORTHEAST INTO WESTERN IOWA. LOOKING
OVER LOW LEVEL FRONTAL POSITIONS/TEMPERATURE GRADIENTS...BELIEVE
THAT THE GFS AND TO SOME EXTENT THE ETA MAY BE OVERDOING FRONTAL
FORCING BELOW ABOUT 850MB. FRONTOGENESIS JUST BLOWS UP FROM ALMOST
NOWHERE IN NORTHEAST KS THIS MORNING...EVEN THOUGH MAIN UPPER LEVEL
DYNAMICS TO THE NORTH AND WEST. WHILE THE LOW LEVEL FRONTAL FORCING
WILL INCREASE IN RESPONSE TO INCOMING WAVE...BELIEVE THAT UPPER
LEVEL DYNAMICS WILL HINDER A LARGE OUTBREAK LIKE THE GFS SUGGESTS.
ALSO WORKING AGAINST THIS CONVECTION IS THE ONGOING CONVECTION OVER
MO/AK...WHICH MAY DEPLETE LOW LEVEL MOISTURE FOR A LITTLE WHILE
BEFORE MAIN MOISTURE FLUX OCCURS LATE MORNING/AFTERNOON WITH MAIN
WAVE. SFC DEW POINTS INTO THE MID 30S AS FAR SOUTH AS SOUTHERN KS
AND HILLSBORO PROFILER NEAR ICT SHOWING WINDS IN THE LOWEST 1000
METERS FROM THE EAST...WITH BEST MOISTURE ADVECTION BELOW 1500
METERS FOCUSING INTO CENTRAL AND WESTERN KANSAS.

SO...WILL AIM FOR A MAX OF 8-10 INCHES IN HEART OF HEAVY SNOW
BAND...WITH A MORE WIDESPREAD 5 TO 8 INCHES IN REMAINDER OF WARNING
AREA.

AFTER THIS...SHOULD MAINTAIN BELOW NORMAL TEMPERATURES AND DID NOT
CHANGE GOING FORECAST HIGHS/LOWS VERY MUCH.

WEDNESDAY CONTINUES TO LOOK INTERESTING AS WELL...AND WILL GO AHEAD
AND BUMP POPS UP ABOUT 10 OR 20 PERCENT. NOTHING FANCY AS CURRENTLY
DEALING WITH TODAYS STORM.

&&

.AVIATION...MAJOR WINTER STORM TO AFFECT TAF LOCATIONS DURING
FORECAST PD. VFR AT ALL THREE TAF LOCATIONS AT 12Z WILL LOWER TO
MVFR CIGS/PCPN BY 18Z...THEN IFR TO LOW IFR AFT 21Z IN
CIGS/VSBY/PCPN. IFR CONDS TO EXTEND BEYOND 13/00Z IN WIDESPREAD SN
AND BLWG SN...ESPECIALLY ARND KFSD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM CST
MONDAY      FOR IAZ001-IAZ002-IAZ003-IAZ012.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
     MONDAY FOR IAZ013-IAZ014-IAZ020-IAZ021-IAZ022-IAZ031-IAZ032.

MN...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM CST
MONDAY      FOR
MNZ071-MNZ072-MNZ080-MNZ081-MNZ089-MNZ090-MNZ097-MNZ098.

NE...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM CST
MONDAY      FOR NEZ013

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
     MONDAY FOR NEZ014

SD...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON UNTIL 4 AM CST
     MONDAY FOR SDZ062-SDZ067-SDZ066-SDZ069-SDZ070-SDZ071.

     WINTER STORM WARNING UNTIL 6 AM CST MONDAY MORNING
     SDZ038-SDZ039-SDZ040-SDZ050-SDZ052-SDZ053-SDZ054-
     SDZ055-SDZ056-SDZ057-SDZ058-SDZ059-SDZ060-SDZ061-
     SDZ063-SDZ064-SDZ065-SDZ068.

LIEBL/08
Hazardous weather outlook, Mar 12, 10:21 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CST SUN MAR 12 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1021 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
RAIN SHOWERS WITH A COUPLE OF THUNDERSTORMS MAY DRIFT
NORTHEASTWARD INTO NORTHWEST IOWA DURING THE MIDDLE OF THE DAY.
ANY THUNDERSTORM ACTIVITY THIS FAR NORTH SHOULD NOT BE SEVERE.

WINTER WEATHER...
A POWERFUL WINTER STORM IS TAKING SHAPE ACROSS THE WESTERN
PLAINS... AND WILL MOVE EASTWARD THIS AFTERNOON AND TONIGHT. 6 TO
12 INCHES OF SNOW WILL FALL OVER MUCH OF THE WINTER STORM WARNING
AREA...WHICH ENCOMPASSES THE SOUTHEAST QUARTER OF SOUTH
DAKOTA...SOUTHWEST MINNESOTA...DIXON COUNTY IN NORTHEAST
NEBRASKA...AND EXTREME NORTHWEST IOWA. THE WINTER STORM WARNING
IS IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY MORNING.

IN ADDITION...A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR
THE PARTS OF NORTHWEST IOWA WHICH ENCOMPASS SIOUX CITY...STORM
LAKE AND SPENCER... AS WELL AS DAKOTA COUNTY NEBRASKA. IN THIS
AREA...AREAS OF RAIN WILL LIKELY CHANGE OVER TO A WINTERY MIX
DURING THE LATE EVENING HOURS TO AROUND MIDNIGHT. THEN A
CHANGEOVER TO SNOW WILL TAKE PLACE AFTER MIDNIGHT PRODUCING 2 TO
4 INCHES THROUGH MID MORNING MONDAY.

THE WINDS WILL ALSO BECOME VERY STRONG ON THE BACKSIDE OF THE LOW
PRESSURE SYSTEM TONIGHT AND MONDAY...PRODUCING BLOWING AND
DRIFTING SNOW...AND SOME WHITEOUT CONDITIONS AT TIMES IN RURAL
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE WILL MOVE THROUGH THE CENTRAL PLAINS ON WEDNESDAY
AND WEDNESDAY NIGHT...BRINGING ANOTHER SHOT AT MEASURABLE
SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
BE AWARE THAT SPOTTERS MAY GET CALLED FOR SNOWFALL AMOUNTS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 12, 2:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             SIOUX FALLS             43.54N 96.73W
03/12/2006  M2.5 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

0205 PM     SNOW             CANTON                  43.30N 96.58W
03/12/2006  E1.5 INCH        LINCOLN            SD   PUBLIC

0215 PM     SNOW             HUMBOLDT                43.65N 97.07W
03/12/2006  E2.0 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0218 PM     SNOW             WORTHINGTON             43.63N 95.60W
03/12/2006  E4.0 INCH        NOBLES             MN   BROADCAST MEDIA

0220 PM     SNOW             LUVERNE                 43.65N 96.21W
03/12/2006  E2.5 INCH        ROCK               MN   TRAINED SPOTTER

0223 PM     SNOW             MADISON                 44.01N 97.11W
03/12/2006  E1.5 INCH        LAKE               SD   LAW ENFORCEMENT

0238 PM     SNOW             HERON LAKE              43.80N 95.32W
03/12/2006  E3.0 INCH        JACKSON            MN   TRAINED SPOTTER

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Cottonwood

When
March 12, 4:00 PM CST to March 13, 8:00 AM CST
Where
Cottonwood forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
March 12, 4:00 PM CST to March 13, 8:00 AM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
March 12, 4:00 PM CST to March 13, 8:00 AM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
March 12, 4:00 PM CST to March 13, 8:00 AM CST
Where
Lyon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Winter Storm, Murray

When
March 12, 4:00 PM CST to March 13, 8:00 AM CST
Where
Murray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Winter Storm, Nobles

When
March 12, 4:00 PM CST to March 13, 8:00 AM CST
Where
Nobles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Winter Storm, Pipestone

When
March 12, 4:00 PM CST to March 13, 8:00 AM CST
Where
Pipestone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
March 12, 4:00 PM CST to March 13, 8:00 AM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497852, 5497853, 5497854, 5497855, 5497856, 5497857, 5497858, 5497859.